Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

Request Permissions   Purchase Content 
 

 

Characterizations of ultraspherical polynomials and their $ q$-analogues


Author: Stefan Kahler
Journal: Proc. Amer. Math. Soc. 144 (2016), 87-101
MSC (2010): Primary 33C45, 33D45; Secondary 42C05, 42C10
Published electronically: September 4, 2015
MathSciNet review: 3415579
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We investigate symmetric, suitably normalized orthogonal polynomial sequences $ (P_n(x))_{n\in \mathbb{N}_0}$ and characterize the class of ultraspherical polynomials in terms of certain constancy properties of the Fourier coefficients which belong to $ (P_{2n-1}^\prime (x))_{n\in \mathbb{N}}$. Similar characterizations are obtained for the discrete, resp. continuous, $ q$-ultraspherical polynomials after replacing the derivative $ \frac {\mathrm {d}}{\mathrm {d}x}$ by the $ q$-difference operator $ D_{q^{-1}}$, resp. Askey-Wilson operator $ \mathcal {D}_q$. Our results extend earlier work of Lasser-Obermaier and Ismail-Obermaier where the whole sequences $ (P_n^\prime (x))_{n\in \mathbb{N}}$, $ (D_{q^{-1}}P_n(x))_{n\in \mathbb{N}}$ and $ (\mathcal {D}_q P_n(x))_{n\in \mathbb{N}}$ had to be taken into account; we shall see that the characterizing properties concerning the even indices turn out to be redundant. We also characterize a large subclass of the continuous $ q$-ultraspherical polynomials via the averaging operator $ \mathcal {A}_q$, and we show that this characterization cannot be extended to the whole class.


References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2010): 33C45, 33D45, 42C05, 42C10

Retrieve articles in all journals with MSC (2010): 33C45, 33D45, 42C05, 42C10


Additional Information

Stefan Kahler
Affiliation: Department of Mathematics, Chair for Mathematical Modelling, Chair for Mathematical Modeling of Biological Systems, Technische Universität München, Boltzmannstr. 3, 85747 Garcing b. München, Germany
Email: kahler@ma.tum.de

DOI: https://doi.org/10.1090/proc/12640
Keywords: Ultraspherical polynomials, discrete $q$-ultraspherical polynomials, continuous $q$-ultraspherical polynomials, $q$-difference operator, Askey--Wilson operator, averaging operator, expansions of orthogonal polynomials, Fourier coefficients
Received by editor(s): October 15, 2013
Received by editor(s) in revised form: August 20, 2014
Published electronically: September 4, 2015
Additional Notes: The author gratefully acknowledges support from the graduate program TopMath of the ENB (Elite Network of Bavaria) and the TopMath Graduate Center of TUM Graduate School at Technische Universität München. During large parts of his research the author was partially supported by a scholarship from the Max Weber-Programm within the ENB and by a scholarship from the Studienstiftung des deutschen Volkes.
Communicated by: Walter Van Assche
Article copyright: © Copyright 2015 American Mathematical Society